Jane Allain is a 30-year old female, who struggled with anxiety and depression from the time she was 15-years old. She was referred to Personalized Prescribing by a disability manager. Our pharmacist scheduled a phone appointment with Jane to discuss her medication history. The pharmacist discovered that Jane also had uncontrolled asthma and a heart condition (i.e., enlarged ventricles).
Jane informed the pharmacist that whenever she feels anxious, her heart condition gets worse, and she begins experiencing dizziness and fainting spells. When Jane was on Citalopram for help with anxiety, the frequency of the fainting spells increased, so this medication was subsequently discontinued. Jane also tried Venlafaxine and experienced dizziness, nausea, sleep interruption and night sweats when the dose of the medication was increased. Her physician thus decided to keep Jane on a low dose of Venlafaxine, though Jane had continued to experience tension and anxiety. Jane has also been using her rescue asthma inhaler >3 times/ week due to shortness of breath. Jane’s respiratory symptoms might also have been affected by her smoking habit, though she had made several unsuccessful attempts in the past to quit.
During her phone conversation with the patient, our pharmacist conducted a pre-questionnaire with Jane to assess how her condition had affected her life and work productivity. Our pharmacist discovered that the dizziness and fainting spells were the main cause of Jane’s lost time from work, as Jane otherwise had no problems meeting deadlines in the workplace.
After obtaining patient consent, the pharmacist ordered an Rx Report™ pharmacogenomic test. The pharmacist combined the genetic findings with Jane’s medication history to provide practical recommendations. Jane was provided with a summary report, and the pharmacist called her to explain the recommendations. In her phone discussion with Jane, our pharmacist recommended the avoidance of high-risk medications that can affect the heart (i.e., Citalopram, Escitalopram, Venlafaxine, and Tricyclic Antidepressants). Jane became aware that she was particularly at risk of increased heart rate when on these medications due to both her structural heart problem as well as one of her response genes. In addition, Jane was informed that she was a CYP2D6-intermediate metabolizer and thus has a reduced ability to break down Venlafaxine. This helped Jane understand why she was particularly susceptible to the dose-related side effects of this medication. Our pharmacist recommended alternatives that were not metabolized by CYP2D6, that the patient was likely to respond well to according to additional genes tested.
One of these medications (Bupropion) was found likely to improve Jane’s mood and help her quit smoking. Jane was also informed that her frequent use of the asthma inhaler (Ventolin) could increase her risk of side effects (i.e., anxiety and heart palpitations). The pharmacist recommended additional therapy for asthma control (Flovent) to decrease inflammation in Jane’s lungs. A copy of the summary report was faxed to Jane’s physician and the pharmacist shared the medication recommendations with Jane’s disability manager to inform him that the test had been completed.
When the pharmacist called Jane for a follow-up discussion (a month later), Jane informed the pharmacist that the physician had discontinued the Venlafaxine and had started her on the Bupropion and Flovent inhaler. Jane experienced decreased anxiety and increased motivation and she was able to reduce the number of cigarettes that she smoked per day. Though Jane still experienced bouts of dizziness, she no longer had any fainting spells and could function well at work. Jane was informed that the pharmacist is available at any time, if she needed more help with stopping smoking.